Illinois, 2016

Hail and Damaging Wind in Illinois, June 9, 2016

June 9, 2016 · NWS LOT · 4 events in 3 counties and zones

Showers and thunderstorms developed during the evening hours along a warm front lifting across northern Illinois. A few of the storms became severe with hail and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Showers and thunderstorms developed during the evening hours along a warm front lifting across northern Illinois. A few of the storms became severe with hail and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 9, 6:15 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 6:15 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
715 PM CDT THU JUN 9 2016

.UPDATE...
715 PM CDT

Early evening update,

Have made some adjustments to the forecast based on observed
trends early this evening, primarily to account for showers moving
slowly southeast across parts of north central Illinois...and to
hit pops a bit harder across northeast Illinois where elevated
thunderstorms are expected to track this evening and overnight.

Impressive surface warm frontal zone extends from the Dakotas
southeast across Iowa and central Illinois early this evening.
The front has been slowed and strengthened by cloudy rain-cooled
air across the northern parts of the forecast area...resulting in
a sharp contrast from temps in the upper 80s and lower 90s south
and southwest of the surface boundary, to the lower 70s across
much of northern Il and northwest Indiana. RAP soundings and SPC
mesoanalysis data indicates that the air mass along and south of
the front is fairly capped with respect to surface or near surface
parcels, with little cu or enhanced convective cloudiness seen in
visible satellite data south of the front. Farther to the north,
elevated storms have developed in the past hour over far southern
Wisconsin, and convection-allowing model guidance would indicate
that this activity will continue to increase in coverage and
spread southeast across the northeastern half of the WFO LOT cwa
this evening as a broad southwest low level jet becomes
established and eventually veers more west-southwest overnight.
With this expectation, have adjusted forecast to focus
thunderstorm chances generally along and northeast of a Rockford
to Gary and Valparaiso line from mid-evening through the early
overnight hours with a slow eastward movement to this line through
sunrise.

Modest northwest flow aloft supports effective bulk shear values
in the 40-45 kt range, with progged MUCAPE values in the 500-1000
J/kg range (higher upstream into the upper Mississippi Valley).
The elevated nature of the storms above a fairly stable boundary
layer should preclude much of a wind threat, though isolated
severe hail is possible with the stronger storms. Locally heavy
rainfall is a bigger concern however, with persistent moisture
transport, precipitable water values of 1.5 to 1.7 inches, and
some potential for storms to back-build and train.

Updated forecast products already available.

Ratzer

&&

.SHORT TERM...
225 PM CDT

Through Friday evening...

A persistent shield of rain with a few embedded thunderstorms
stretches from southwest WI across northern IL this afternoon in
association with an axis of moisture convergence ahead of an 850mb
trough as seen in the 18Z RAP. The HRRR reflectivity fields also
have handled these trends very well for most of the day. Both
models suggest this activity will continue to lift very slowly to
the north during the evening hours. They also continue to show
redevelopment, or reintensification, later this evening in the
02Z-06Z time frame starting in southeast WI and working into far
northeast IL and northwest IN. So POP trends reflect this
diminishing of existing activity and renewed potential later on
but a bit farther northeast.

As portions of the area dry out late this afternoon and the
surface warm front lifts north along with the 850mb trough,
additional warming with potentially quick jumps of several degrees
could still take place before diurnal cooling trends take over.
The warm front appears to stall out just north of the area
tomorrow. This would allow most locations to warm into the upper
80s to lower 90s but also maintain a small chance of additional
thunderstorm development toward the WI line late in the day.

Lenning

&&

.LONG TERM...
316 PM CDT

Friday night through Thursday...

A very unsettled pattern is will continue through the longer term
forecast period with multiple opportunities for showers and
thunderstorms across the region.

The primary weather concern going into the weekend will continue to
be temperatures.  Have made little change to the going forecast.
The model guidance remains consistent on the idea of large scale
ridging building aloft over the Central Plains while the Bermuda
high builds across the southeastern CONUS and low pressure tracking
across northern Ontario drags a cold front and associated sfc trough
through the Upper Mississippi Valley.  Persistent SWLY flow through
the lower levels will keep a steady stream of Gulf moisture across
the Midwest.  With temperatures likely to rise well into the 90s on
Friday and sfc dewpoints close to 70 F, conditions Saturday morning
should be almost muggy, with overnight lows in the low to middle
70s.  Saturday should be close to a repeat of Friday, with
temperatures exceeding 90 F all the way up to the lakefront.  There
remains some concern about some bust potential for Saturday's
temperatures which will depend on how much cloud cover and the
extent of pcpn along and ahead of the cold front dropping south
through the Upper Midwest.  The guidance still indicates a weak
shortwave dropping through the NWLY flow aloft, which could generate
enough more extensive pcpn and cloud cover that max temps could be a
little lower than currently forecast.  However, have a hard time
bucking the trend of the warm potential associated with the
generally warm-favorable upper level pattern and warm, moist
advection at the lower and mid levels.  So, given the uncertainty
about the impacts of pcpn on Saturday, will maintain the trend of
warm, humid conditions with heat indices approaching 100 F.

With the cold front expected to quickly surge down the lake,
temperatures will drop off quickly behind the boundary, ending the
warm trend for northern Illinois and Indiana.  Guidance continues to
suggest that the front will stall out near the Illinois and Kankakee
Rivers, with the heat and humidity remaining in place south of the
rivers.  Low pressure developing over the Northern Plains should
help limit the southward progression of the front and as the low
tracks into the Dakotas Sunday, the front should lift north as a
warm front, bring the warm, moist air back north.  Temperatures on
Sunday should top out in the upper 60s along the lakefront, with
upper 70s to lower 80s inland.  South of the front, temperatures
should be in the upper 80s to lower 90s. On Monday, the warmer air
should return north.  North of the boundary, SELY winds should set
up, once again, keeping the Illinois lakefront rather cool, with
highs only in the lower 70s and the far NERN portions of the CWA
perhaps reaching the upper 70s to around 80 F. Strong high pressure
from Hudson Bay through the upper Great Lakes will help suppress the
northward progression of the sfc low and the cold front, forcing the
system through the Middle Mississippi Valley and Ohio Valley.  This
will keep periodic chances for showers and thunderstorms across the
region through midweek.

Krein

&&

.AVIATION...
For the 00Z TAFs...

636 pm...Main forecast concern is thunderstorm potential this
evening into the early morning hours. Short term/hi res guidance
all show new thunderstorm development this evening but differ on
coverage and location with new activity currently developing near
jvl. Given the uncertainty regarding coverage/location...
maintained just vicinity mention and will monitor trends with
possible updates for a tempo or short period of prevailing. Decent
agreement that any activity that does develop will move southeast
and away from the terminals by early morning with perhaps some
lingering showers through sunrise. The rest of the period
currently look dry as an upper ridge builds across the area.

A warm front extends across portions of central Illinois and will
slowly lift north overnight. Ahead of this front winds are
expected to turn more easterly this evening and then shift back
southerly once the warm front moves north of the terminals though
speeds should be well under 10kts. The southerly winds will
increase into the 10-15kt range after sunrise and turn more to the
southwest. Low levels should mix well by late Friday morning with
gusts 20-25kts possible through sunset Friday evening. cms

&&

.MARINE...
330 PM CDT

High pressure is beginning to shift to the eastern Great Lakes
with a warm front setting up from the Upper Missouri Valley
through northern Illinois and Indiana, just south of the lake. The
pattern will set up light southeast winds over the lake tonight.
as the center of the high pressure shifts to southern Ontario and
Quebec, while the warm front remains nearly stationary, the
pressure gradient will tighten and SELY-ELY winds will increase to
15 to 25 kt for Friday and Friday night. Deepening low pressure
tracking across central Canada will drag a cold front down the
lake Saturday and Saturday evening. Modest cold advection behind
the front will help increase winds to 25 kt, with occasional
gusts up to 30 kt possible. Wind direction will shift to NWLY-NLY
following the frontal passage. The generally northerly fetch will
persist from Saturday afternoon or evening through Sunday, with
winds and waves possibly reaching Small Craft Advisory levels.

Krein

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 9, 3:10 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT THU JUN 9 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
410 PM CDT THU JUN 9 2016 /510 PM EDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED HAIL RISK...UP TO QUARTER SIZE.
   LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
   LIMITED FLOODING RISK.

DISCUSSION:

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
ALONG A WARM FRONT LIFTING THROUGH THE AREA...ESPECIALLY NORTHEAST
OF A ROCKFORD ILLINOIS TO VALPARAISO INDIANA LINE. A FEW OF THE
STORMS TONIGHT COULD BECOME SEVERE WITH HAIL THE PRIMARY THREAT.
THERE IS ALSO A CHANCE FOR LOCALLY HEAVY RAINFALL...WHICH COULD
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

SATURDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

SUNDAY THROUGH WEDNESDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD...ESPECIALLY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING...MAINLY NORTH OF ROCKFORD TO
VALPARAISO LINE.

GENERAL STORM MOTION OF THE DAY:

MOVING SOUTHEAST AT 25 MPH.

&&

LMZ740>745-102115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
410 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FRIDAY THROUGH
WEDNESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY NIGHT AND SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
410 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FRIDAY THROUGH
WEDNESDAY.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 9, 8:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
903 PM CDT THU JUN 9 2016

ILZ003-008-100300-
OGLE IL-WINNEBAGO IL-
903 PM CDT THU JUN 9 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OGLE AND WINNEBAGO
COUNTIES UNTIL 1000 PM CDT...

AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIDOTT...OR 9 MILES EAST OF FREEPORT...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THIS
STORM. ADDITIONAL STRONG STORMS OVER ROCK COUNTY WISCONSIN MAY TRACK
SOUTHEAST INTO THE SOUTH BELOIT AREA BY 930 PM CDT.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PECATONICA AROUND 915 PM CDT.
  WINNEBAGO AROUND 935 PM CDT.
  BYRON AROUND 950 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ADELINE AND LEAF
RIVER.

INCLUDING THE FOLLOWING INTERSTATE...
 I-90 BETWEEN MILE MARKERS 0 AND 2.

THIS INCLUDES...  WINNEBAGO COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4250 8896 4203 8937 4218 8963 4220 8961
      4220 8940 4243 8940 4250 8934
TIME...MOT...LOC 0200Z 303DEG 16KT 4233 8946

RATZER

The radar

The Milwaukee radar (KMKX), 105 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
June 9, 8:55 PM CST to 9:05 PM CST
Where
Winnebago County, Seward to 2.56 mi W of Elida
Measured
1.25 in hail
Reported by
Public
Coordinates
42.230, -89.350

Hail lasted around 10 minutes. Hail was covering the ground near Kendall Rd and Montague Rd in far southwest Winnebago county.

Hail, Ogle

When
June 9, 9:35 PM CST
Where
Ogle County, 1 mi N of Byron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.145, -89.250

Quarter sized hail near Barker Rd.

Thunderstorm Wind, Ogle

When
June 9, 9:53 PM CST
Where
Ogle County, 3.5 mi N of Davis Junction
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.151, -89.101

Several four to six inch diameter tree limbs down near Friday Rd and Edson Rd. Time approximated from radar.

Hail, Lake

When
June 9, 10:12 PM CST to 10:15 PM CST
Where
Lake County, 1 mi N of Grayslake to Grayslake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.364, -88.050

Penny size hail one mile north of Grayslake to one inch hail in Grayslake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646343, 646344, 646345, 646346.